I am looking for more information about J. M. Gandhi who is the creator of Gandhi polynomials. A MathSciNet search finds only one J. M. Gandhi with 35 publications in Number Theory, 3 in Combinatorics, and 5 others. The author also wrote about Genocchi numbers. The OEIS has several references. The article "On Logarithmic Numbers", Math. Student 31 (1963), 73-83 (MR0163876) at the end lists

Dept. of Physics
University of Rajasthan
Jaipur (Rajasthan)

From the list of publication I gather that the author later moved to the USA and also Canada. The publications begin in 1961 and end in 1978.

I am mostly curious about the first name and middle initial. What are they? I emailed a coauthor but he didn't know what the "J. M." expands to. I don't know if that is unusual or not.


1 Answer 1


I have not been able to figure out what the initials J. M. expand to. All references in literature and elsewhere, including an Illinois court case in which Gandhi appeared as the plaintiff, consistently refer to him as J. M. Gandhi. The year of his birth as well as the date of his death are known:

Paulo Ribenboim, "Prime Number Records." The College Mathematics Journal, Vol. 25, No. 4, Sep. 1994, pp. 280-290:

J. M. Gandhi, born in 1933, died on January 23, 1982, after an apparently harmless operation.

This suggests to me that Gandhi died from complications after routine surgery. The date of death and year of birth given match the death notice that appeared in an AMS publication:

Notices of the American Mathematical Society, Vol. 29, No. 3, Apr. 1982, p. 302:

J. M. Gandhi of Northern Illinois University died on January 23, 1982, at the age of 49. He was a member of the Society for 13 years.

Gandhi's institutional affiliation was stated incorrectly, so a correction appeared in the next issue of Notices:

Notices of the American Mathematical Society, Vol. 29, No. 4, June 1982, p. 381:

The affiliation of J. M. Gandhi, whose death was reported o page 302 of the April 1982 Notices, should have been listed as Western Illinois University

The publications of J. M. Gandhi contain sufficient statements of institutional affiliation to track him fairly accurately from his student days to his death. His first two publications do not state an affiliation, however:

J. M. Gandhi, "The coefficients of $\frac{\cosh x}{\cos x}$ and a note on Carlitz's coefficients of $\frac{\sinh x}{\sin x}$." Mathematics Magazine, Vol. 31, No. 4, Mar.-Apr. 1958, pp. 185-191

J. M. Gandhi, "Some integrals for Genocchi numbers." Mathematics Magazine, Vol. 33, No. 1, Sep.-Oct. 1959, pp. 21-23

His next publication states his institutional affiliation as Government College, Bhilwara. Bhilwara is a city in Rajasthan.

J. M. Gandhi, "A new formula for Genocchi numbers." The Mathematics Student, Vol. 28, 1960, pp. 83-85

Three years later his affiliation is with the University of Rajasthan in Jaipur:

J. M. Gandhi, "Congruences for $p_{r}(n)$ and Ramanujan's $\tau$ function", The American Mathematical Monthly, Vol. 70, No. 3, Mar. 1963, pp. 265-274

If found a Google snippet without useful context that states a J. M. Gandhi submitted his Ph.D. thesis at the University of Rajasthan in 1966. This seems plausible, as Gandhi's last publication stating his affiliation with the University of Rajasthan in Jaipur dates to that year:

J. M. Gandhi, "Logarithmic numbers and the functions $d(n)$ and $\sigma(n)$." The American Mathematical Monthly, Vol. 73, No. 9, Nov. 1966, pp. 959-964

The next publication, received by editors in late 1966 and published the following year, states his affiliation as the University of Alberta, Edmonton, Canada:

Chinthayamma and J. M. Gandhi, "An Extension of Fermat's Theorem." Canadian Mathematical Bulletin, Vol. 10, No. 3, Aug. 1967, pp. 383-386

The next job transition occured roughly two years later, when a papers states his affiliation as University of Alberta, Edmonton, and York University, Toronto:

J. M. Gandhi, "On Numbers Related to Partitions of a Number." The American Mathematical Monthly, Vol. 76, No. 9, Nov. 1969, pp. 1033-1036

His final move, to the United States, occured about a year after arriving in Toronto, either in late 1969 or early 1970 (the former seems more likely given his 13 years of AMS membership when he died in 1982), as evidenced by this announcement:

International Mathematical News, Vol. 24, No. 95/95, Sep. 1970, p. 35:

J. M. Gandhi of York University, Toronto, has been appointed to a professorship at Western Illinois University.

This switch is also reflected in a publication around that time, which states his affiliation as York University, Toronto, Ontario and Western Illinois University, Macomb, Illinois:

J. M. Gandhi, "The coefficients of $\frac{\sinh x}{\cos x}$." Canadian Mathematical Bulletin, Vol. 13, No. 3, Sep. 1970, pp. 305-310

The final trace in the literature that I could find of J. M. Gandhi are two brief contributions to a list of research problems in combinatorial number theory that appeared in Notices of the American Mathematical Society, Vol. 25, No. 2, February 1978, p. 146.


Your Answer

By clicking “Post Your Answer”, you agree to our terms of service and acknowledge you have read our privacy policy.

Not the answer you're looking for? Browse other questions tagged or ask your own question.